B12 injections pains and numbness. - Pernicious Anaemi...

Pernicious Anaemia Society

25,557 members17,806 posts

B12 injections pains and numbness.

Daisy1991 profile image
Daisy1991

Hi

Wonder if anyone can help. My father as PA he is 87. He is constantly complaining of pain in his lower legs, which seem to be worse about a month before he is due his injection. (12 weekly intervals).

Also he is complaining of pins and needles and numbness in his hands and feet. Is this related to PA? and do you think he needs injections more often or extra b12 supplements?

Thank you for your time.

10 Replies

The pins and needles and the numbness might be due to the B12 deficiency. But they may be caused by something else.

The best thing would be to get a referral to a neurologist. They should be able to get a better idea as to the cause and, if it is B12, they can advise on a different treatment frequency.

Daisy1991 profile image
Daisy1991 in reply to fbirder

Thank you fbirder, I will look into that for him.

clivealive profile image
clivealiveForum Support

Hi Daisy1991

I too have experienced a return of neurological symptoms in the run up to my next Vitamin B12 injections and fortunately have managed to persuade my doctor to increase their frequency.

The N.I.C.E guidelines to doctors on treating P.A. read:

"For people with neurological involvement:

Seek urgent specialist advice from a haematologist.

Ideally, management should be guided by a specialist, but if specialist advice is not immediately available, consider the following:

Initially administer hydroxocobalamin 1 mg intramuscularly on alternate days until there is no further improvement, then administer hydroxocobalamin 1 mg intramuscularly every 2 months.​"

It is also important that your father's Folate level is monitored by his doctor as this is essential to process the B12 he is having injected.

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body.

I am not a medically trained person but I've had P.A. (a form of B12 deficiency) for more than 45 years.

I wish you and your father well

.

Daisy1991 profile image
Daisy1991 in reply to clivealive

Hi Clivealive

Thank you for reply. I know my dad was on folic acid and iron tablets for about 3 month last summer. I wasn't aware the reason he was given it but that must have been why.

Do you self medicate with extra B12 and folic acid, inbetween injections or don't you think it is a good idea?

Thank you for your time

clivealive profile image
clivealiveForum Support

Personally I do supplement every day with a Vitamin B12 spray from Holland & Barrett. It is quite safe as you cannot "overdose" on Vitamin B12 as any excess to requirement is excreted via the urine. I think your father would benefit from more frequent injections via his doctor in accordance with the guidelines I mentioned above and any additional supplements would certainly do him no harm.

In addition I have taken 1 – Folic Acid 400μg

and 1 – Iron Ferrous Fumarate 210mg tablet every day for more years than I can remember.

It has been estimated that between 50-70% of people living in the northern Europe (where daylight length reduces your chances of receiving adequate sunlight in the winter) are deficient in vitamin D by March each year. Symptoms of vitamin D deficiency include chronic pain, weak bones, frequent infections (recent research has detected an association between vitamin D deficiency and severe pneumonia), depression and fatigue.

I do take 1 – Colecalciferol 800 Unit 20mcg Vitamin D capsule every day as over a certain age we are unable "make our own" and as in my case my P.A. and B12 and D deficiencies

are due to having had two thirds of my stomach removed at the age of 17 back in 1959.

If your father's Folate level hasn't been checked since last summer he may well be low or deficient again. Can he eat lots of leafy green vegetables?

Daisy1991 profile image
Daisy1991 in reply to clivealive

Thank you for the info, I will look into getting him an appointment at the doctors to get his level checked. Don't think his symptoms are due to low vit D, he already has supplements from the Gp.

I have a 90 year old cousin who gets 3 monthly B12 shots and we are noticing he is less able after about 6 weeks and also he is more prone to huge dark purple, almost black bruise patches on the back of his hands. His last injection was just before Christmas and then he was very sprightly and soon bruise free. Over the past couple of weeks I have been having to either shove him up out of the car seat or drag him out.

He has been seeing a Hematologist, mainly for circulation problems in his lower legs and ankles and there are problems, including a small but persistent ulcer on his left big toe knuckle.

I am going to check what happens after his next B12 shot but can't say I fancy trying to persuade his GP to increase his injection frequency as, so far, they have not felt able to increase mine. He is also profoundly deaf so there is no way he can negotiate this sort of thing for himself.

We could easily give him an extra shot ourselves as I self inject with the supplies I get from Germany and my wife was trained as a nurse many years ago. That isn't a route I would ever take with someone else and he couldn't do it for himself. There is a distinct likelihood he will take a fall when he is is this state but it will just have to happen as he has convinced himself and the Social Services he is able to take care of himself and live on his own. His family are 270 miles away, north of Edinburgh so I get landed - we are not related really just our wives were cousins and I have known him for 50 years or more - and the last time he fell, just before his B12, I lifted him and my left arm hasn't worked properly since. If he falls again he will have wait for an ambulance crew to get him up.

Ooops, I seem to have gone on a bit, sorry.

Daisy1991 profile image
Daisy1991 in reply to kcbrecks

Not a problem, good to vent. Yes I think the older they get the more they seem to need more b12. I will be consulting with the GP to see how we stand.

It could be potassium too. As we build up our b-12 stores, it can eventually lower potassium. My late mother had low potassium, and had those same pains as well, so make sure they check his levels as well as vitamin D. And I agree with everyone else. Folate is needed to help absorb the b-12. Folic acid is the synthetic form, so you always want to get folate; preferably methyl-folate if he can handle the methyl groups. Best of luck. <3

Thank you lindaalang2011 with get it checked

You may also like...